Oklahoma, 2009

Hail in Oklahoma, July 13, 2009

July 13, 2009 · NWS TSA · 2 events in 2 counties and zones

Isolated severe thunderstorms occurred across eastern Oklahoma during the early morning hours and then again in the afternoon hours of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated severe thunderstorms occurred across eastern Oklahoma during the early morning hours and then again in the afternoon hours of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 12, 10:45 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 12, 10:45 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1145 PM CDT SUN JUL 12 2009

...AVIATION...

.DISCUSSION...
VFR CONDITIONS EXPECTED TO PERSIST THROUGH MOST OF THE NIGHT AT ALL
TAF SITES. HOWEVER...NORTHWEST ARKANSAS MAY BE AFFECTED BY SOUTHEAST
MOVING CONVECTION CURRENTLY DEVELOPING OVER PORTIONS OF EASTERN KS.
THIS PRECIPITATION LIKELY TO REMAIN NORTH OF XNA AND FYV...BUT MAY
AFFECT ANY AIRCRAFT APPROACHING FROM THE NORTH AFTER 07Z.
OTHERWISE...WEAK SURFACE FRONT IS EXPECTED TO DROP SOUTHWARD AND
EXTEND FROM FSM THROUGH TUL BY SUNSET MONDAY...BRINGING A CHANCE
OF MORE STORMS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...02
LONG TERM....12
AVIATION...02
Hazardous weather outlook, Jul 12, 3:48 PM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT SUN JUL 12 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
448 PM CDT SUN JUL 12 2009

...EXCESSIVE HEAT TO CONTINUE THROUGH MID-WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...EXTREME NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE EVENING/OVERNIGHT.

DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
HIGH PRESSURE ALOFT WILL KEEP THE AREA UNDER EXCESSIVE HEAT
FOR THE NEXT SEVERAL DAYS. TEMPERATURES WILL ONLY COOL OFF
INTO THE 70S AND LOWER 80S TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS
EVENING AND INTO THE OVERNIGHT HOURS ACROSS EXTREME NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS AS A FRONTAL BOUNDARY
LINGERS TO THE NORTH OF THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
DESPITE THE PRESENCE OF A COLD FRONT IN THE FAR NORTHEAST PART OF
THE FORECAST AREA AND LOW CHANCES FOR THUNDERSTORMS IN THAT AREA
MONDAY...THE HEAT WILL CONTINUE. THE HEAT ADVISORY AND EXCESSIVE
HEAT WARNING WILL RUN THROUGH THE DAY TUESDAY AND MAY NEED TO BE
EXTENDED INTO WEDNESDAY.

CHANGES MAY OCCUR THAT MAY RESULT IN A BREAK FROM THE HEAT TOWARDS
THE LATTER HALF OF THE WEEK. THE UPPER HIGH WILL BEGIN TO SHIFT TO
THE WEST AND BUILD NORTH OVER THE ROCKY MOUNTAIN STATES. NORTHWEST
FLOW ALOFT WILL DEVELOP OVER THE PLAINS AND THIS WILL ALLOW A COLD
FRONT TO DROP SOUTH INTO OKLAHOMA SOMETIME FROM LATE WEDNESDAY
INTO THURSDAY. IN ADDITION TO THE COOLER TEMPERATURES...THUNDERSTORMS
WILL ONCE AGAIN ENTER THE FORECAST.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLANS TO RESPOND TO EXCESSIVE HEAT SHOULD REMAIN IN PLACE FOR AT
LEAST THE NEXT SEVERAL DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 13, 1:37 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
237 AM CDT MON JUL 13 2009

OKZ058-130815-
OTTAWA OK-
237 AM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OTTAWA

AT 237 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16
MILES NORTHWEST OF PEORIA...MOVING SOUTHEAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PEORIA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3699 9461 3689 9461 3688 9462 3699 9483
      3700 9482 3700 9462
TIME...MOT...LOC 0737Z 305DEG 26KT 3707 9486

The radar

The Springfield radar (KSGF), 114 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ottawa

When
July 13, 1:58 AM CST
Where
Ottawa County, 3.37 mi NE of Peoria
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.959, -94.633

Hail, Le Flore

When
July 13, 4:55 PM CST
Where
Le Flore County, Octavia
Measured
1.75 in hail
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
34.520, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191671, 188718.